Nebraska, 2014

Hail and Heavy Rain in Nebraska, July 22 to 23, 2014

July 22 to 23, 2014 · NWS GID · 5 events in 2 counties and zones

m. CDT on this Wednesday, a severe thunderstorm rapidly formed over southern Gosper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Just before 2 a.m. CDT on this Wednesday, a severe thunderstorm rapidly formed over southern Gosper County. This storm became supercellular as it slowly propagated southeastward into Furnas and Harlan counties. The supercell split between 2:30 and 3:30 a.m. CDT, with the left-mover propagating eastward across northern Harlan County. While it was difficult to obtain severe weather reports given the time of night, severe hail was reported, with the largest the size of baseballs in the town of Ragan. This hail was associated with the left-moving storm. However, radar data suggested that very large hail may also have occurred with the right-mover over sparsely populated portions of eastern Furnas County. The slow movement of the right-mover, combined with another weaker storm that followed it, resulted in a swath of very heavy rainfall of 2 and 3 inches. Other scattered single cell and multicell thunderstorms developed around this supercell activity. All of these storms and their remnants continued southeast and dissipated around sunrise. In the meantime, another cluster of strong thunderstorms was moving southeast from the North Platte area. This cluster weakened as it moved into Gosper, Furnas and Harlan counties around mid-morning, but not before producing 1 inch hail in the town of Arapahoe.

These storms formed north of a cold front that slipped south through the region the previous morning. The forcing for these thunderstorms was extremely subtle and not readily identifiable. Hot subtropical high pressure was over the western two-thirds of the country, centered over New Mexico. In fact, based on the evening radiosonde launch at Grand Junction, Colorado, the observed 500 mb height was 6000 m (above sea level). The associated ridge axis extended north through Wyoming and Montana, resulting in northwest flow over the Central Plains. Underneath, the flow was easterly from the surface up to 800 mb. So, the most probable reason for convective initiation was upslope flow. Warm air advection and frontogenesis were non-existent. While the inflow region could not be determined, the enlarged hodographs suggested low level and deep layer shear were sufficient for supercell storm structures. MUCAPE was estimated between 1000 and 2000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 22, 5:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
653 AM CDT TUE JUL 22 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 501 AM CDT TUE JUL 22 2014

IN SHORT...THERE ARE TWO MAIN CONCERNS THROUGH THE NEXT 24
HOURS...ONE BEING ANOTHER DAY OF AT LEAST MARGINALLY-ADVISORY
LEVEL HEAT INDEX VALUES ACROSS ROUGHLY THE SOUTHEAST 1/2 OF THE
CWA...AND THE OTHER BEING WHETHER OR NOT A FEW ISOLATED
STORM/POSSIBLY A BROKEN LINE OF STORMS CAN FLARE UP AND BECOME
STRONG TO SEVERE GENERALLY NEAR/SOUTH OF THE STATE LINE LATE THIS
AFTERNOON INTO THIS EVENING ALONG A SURFACE COLD FRONT. BOTH
BEFORE AND AFTER THIS MAIN TIME FRAME OF CONCERN FOR POSSIBLE
STRONG CONVECTION...AT LEAST ISOLATED CONVECTION CANNOT BE
COMPLETELY RULED OUT. STARTING WITH THIS MORNING...SUPPOSE A FEW
ROGUE SHOWERS/POSSIBLY A WEAK ELEVATED STORM SLIPPING INTO MAINLY
NORTHERN PORTIONS OF THE CWA IS NOT OUT OF THE QUESTION...BUT
CONFIDENCE IN THIS OCCURRING IS NOT HIGH ENOUGH TO INTRODUCE A
FORMAL MENTION INTO A PREVIOUSLY-DRY FORECAST. THEN LATE
TONIGHT...GENERALLY AFTER MIDNIGHT...CONFIDENCE IS VERY LOW ON
WHAT WILL TRANSPIRE...AS SOME MODELS SHOW POTENTIALLY WIDESPREAD
CONVECTION DEVELOPING OVER OR MOVING INTO PRIMARILY THE SOUTHWEST
1/2 OF THE CWA...WHILE OTHERS ARE BONE DRY.

STARTING WITH THE HERE AND NOW AS OF 09Z/4 AM...DRY CONDITIONS ARE
IN PLACE OVER THE CWA...WHILE AT LEAST A FEW COUNTIES OUTSIDE THE
LOCAL AREA A SMATTERING OF WEAK ELEVATED THUNDERSTORMS ARE
ROAMING PARTS OF WESTERN/NORTH CENTRAL NEB AND ALSO A SMALL
PORTION OF WEST CENTRAL IA. THE ACTIVITY TO THE NORTH AND WEST
APPEARS TO BE TIED MAINLY TO AN EAST-WEST ORIENTED ZONE OF
FRONTOGENESIS IN THE 850-700MB LAYER. IN THE BIGGER
PICTURE...WATER VAPOR SATELLITE IMAGERY ALONG WITH SHORT TERM
MODEL DATA HIGHLIGHT THE EXPANSIVE HIGH/ANTICYCLONE EXTENDING
EASTWARD INTO THE CENTRAL PLAINS FROM ITS CENTRAL CORE OVER THE
NM/CO BORDER AREA. IN THE STRONGER FLOW TO THE THE NORTH...A
VIGOROUS SHORTWAVE TROUGH WAS TRACKING EASTWARD ACROSS NORTHERN
MN. ESSENTIALLY...THE LOCAL AREA LIES ALONG THE INTERFACE BETWEEN
VERY WEAK MID/UPPER FLOW TO THE SOUTH AND SOMEWHAT STRONGER
WESTERLY FLOW JUST TO THE NORTH ALONG THE FRINGES OF THE RIDGE
AXIS. AT THE SURFACE...HIGH PRESSURE CENTERED OFF TO THE NORTH IN
THE WAKE OF THE NORTHERN MN SHORTWAVE TROUGH HAS PUSHED A MODEST
COLD FRONT SOUTHWARD INTO NEBRASKA OVERNIGHT...WITH ITS LEADING
EDGE ALREADY WORKING INTO NORTHERN PORTIONS OF THE CWA AS
EVIDENCED BY A SHIFT TO SOME NORTHERLY WIND COMPONENT...WHILE THE
MAJORITY OF THE CWA HAS OBSERVED SOME VARIATION OF SOUTHERLY TO
WESTERLY BREEZES IN THE 5-15 MPH RANGE OVERNIGHT. ALTHOUGH SOME
DRIER LOW- 60S DEWPOINTS HAVE ADVECTED INTO WESTERN ZONES
OVERNIGHT...MUCH OF THE EASTERN CWA CONTINUES HOLDING ONTO UPPER
60S-LOW 70S DEWPOINTS...MAKING FOR ANOTHER SEASONABLY WARM
MORNING. LOW TEMPS WILL LIKELY EXHIBIT A RANGE FROM UPPER
60S/NEAR-70 WEST TO UPPER 70S-NEAR 80 EAST GIVEN THIS DEWPOINT
GRADIENT.

HEADING INTO THE DAYTIME HOURS...THE BIG PICTURE ALOFT INVOLVES A
TRANSITION FROM MORE WESTERLY TO MORE NORTHERLY MID-UPPER LEVEL
FLOW...IN RESPONSE TO THE EXPANSIVE RIDGE EDGING SLIGHTLY NORTH
MORE OVER CO...AND THE NORTHEAST EDGE OF THIS RIDGE AXIS CLOSER TO
THE LOCAL AREA BEING FLATTENED SOMEWHAT IN THE WAKE OF THE
DEPARTING GREAT LAKES AREA TROUGH. MEANWHILE AT THE SURFACE...THE
COLD FRONT WILL CONTINUE SINKING SOUTHWARD ACROSS THE AREA AS HIGH
PRESSURE SHIFTS EASTWARD ACROSS THE DAKOTAS/MN AREA. ALTHOUGH THE
SOUTHWARD PUSH OF THIS FRONT SHOULD EASE WITH TIME...MOST OF SOUTH
CENTRAL NEBRASKA SHOULD OBSERVE PREVAILING NORTHEAST BREEZES UP TO
AROUND 10-15 MPH THROUGH MOST OF THE DAY...WHILE LOCATIONS NEAR
THE STALLING SOUTHERN EDGE OF THIS BOUNDARY NEAR AND SOUTH OF THE
STATE LINE WILL OBSERVE A LIGHT/VARIABLE TO LIGHT SOUTHERLY BREEZE
AS THE FRONT IS REINFORCED NEAR THE STATE LINE IN RESPONSE TO WEAK
LOW PRESSURE CENTERED NEAR THE CO/KS BORDER. ALTHOUGH VERY WARM
MID LEVEL TEMPS ON THE ORDER OF 13-15C AT 700MB SHOULD CONTINUE TO
FIRMLY CAP LOW-LEVEL BASED CONVECTION THROUGH AT LEAST THE
MAJORITY OF THE DAY...THERE ARE HINTS THAT A FEW ELEVATED
SPRINKLES OR EVEN WEAK STORMS COULD PERCOLATE ABOVE THE CAP ALONG
THE ELEVATED FRONTAL ZONE MAINLY THIS MORNING...AND WILL HAVE TO
KEEP AN EYE OUT IN CASE SOME LOW POPS MIGHT NEED ADDED TO MAINLY
THE NORTHERN CWA. OTHERWISE...THE MAIN FOCUS FOR POTENTIALLY MORE
NOTEWORTHY AND LOWER-BASED CONVECTION SHOULD HOLD OFF UNTIL LATE
AFTERNOON/EARLY EVENING NEARER THE SURFACE FRONT NEAR THE STATE
LINE. ALTHOUGH THIS DEVELOPMENT IS CERTAINLY NO GUARANTEE GIVEN
THE STRONG CAP...THE HOT/DEEPLY MIXED AIRMASS SOUTH OF THE FRONT
MAY BE ENOUGH TO TRIGGER AT LEAST ISOLATED CONVECTION IN AN
ENVIRONMENT CHARACTERIZED BY AROUND 2000-3000 J/KG MIXED LAYER
CAPE BUT ONLY AROUND 25KT AT MOST OF DEEP LAYER SHEAR. SOME MODELS
ARE MORE AGGRESSIVE WITH OTHERS IN THIS STORM DEVELOPMENT...AS FOR
EXAMPLE THE 00Z 4KM NSSL WRF STRONGLY SUGGESTS IT WHILE THE LATEST
08Z RAP KEEPS STORMS AT BY LOCALLY THROUGH AT LEAST 02Z/9PM. AT
ANY RATE...MAINTAINED THE SLIGHT POPS FOR LATE THIS AFTERNOON/THIS
EVENING TO COVER AT LEAST THE POSSIBILITY OF THIS DEVELOPMENT
ALONG THE EAST-WEST FRONTAL ZONE. DESPITE THE VERY CONDITIONAL
NATURE OF THIS STORM DEVELOPMENT...THE STORM PREDICTION CENTER
UPGRADED MUCH OF THE SOUTHERN CWA TO A SLIGHT RISK ON THE DAY 1
OUTLOOK...WITH THE MAIN THREATS LIKELY BEING STRONG OUTFLOW
WINDS/DOWNBURST ACTIVITY...AND LESS-SO LARGE HAIL GIVEN SUCH WARM
THERMAL PROFILES. SPEAKING OF THERMAL...TEMPERATURES AND DEWPOINTS
HAVE BEEN A BIT OF A CHALLENGE FOR TODAY...AS MUCH OF THIS DEPENDS
ON HOW FAST THE SLIGHTLY COOLER AIR CAN FILTER IN FROM THE NORTH
TODAY...AND WHETHER DEWPOINTS AGAIN SPIKE BACK UP BEHIND THIS
BOUNDARY AFTER FALLING OFF SOMEWHAT OVERNIGHT. TOOK A BEST STAB AT
HIGHS USING A BLEND OF VARIOUS MODELS...YIELDING A RANGE FROM LOW
90S FAR NORTH...MID 90S CENTRAL AND GENERALLY 100-102 IN KS ZONES.
WOULD NOT BE SURPRISED THOUGH TO SEE PARTS OF THE NORTH STAY A FEW
DEGREES COOLER AND PARTS OF THE SOUTH RISE A FEW DEGREES HIGHER.
THE NET RESULT FOR HEAT INDEX VALUES IS THAT AREAS MAINLY SOUTH OF
A YORK-MINDEN LINE (INCLUDING KS) APPEAR MOST FAVORED TO
REACH/SLIGHTLY EXCEED 105...AND THUS HAVE GONE WITH AN ADVISORY
FOR THESE LOCATIONS ALTHOUGH DO NOT EXPECT AS MUCH OF THE HIGHER-
THAN-EXPECTED COVERAGE OF 110+ HEAT INDEX READINGS THAT
MATERIALIZED YESTERDAY IN EASTERN ZONES. OUTSIDE THE ADVISORY AREA
TO THE NORTH AND WEST...IT WILL OBVIOUSLY STILL BE HOT...BUT
LOOKING FOR SUB-ADVISORY LEVEL HEAT INDEX VALUES MORE INTO THE
95-102 RANGE.

FOR THIS EVENING/TONIGHT...OBVIOUSLY HEAT INDEX/ADVISORY ISSUES
WILL QUICKLY ABATE...LEAVING THE ULTIMATE QUESTION AS TO HOW MUCH
IF ANY CONVECTION AND POSSIBLE STRONG-SEVERE STORM POTENTIAL
REMAINS THROUGH THE NIGHT. AS FOR THE BIG PICTURE OF THE MID-UPPER
LEVELS...FLOW WILL TURN EVEN MORE NORTHERLY AS THE STRONG HIGH
PRESSURE CENTER PARKS ITSELF FIRMLY OVER CENTRAL CO...WHICH ACTUALLY
ALLOWS MID LEVEL TEMPS TO COOL VERY SLIGHTLY OVER THE LOCAL AREA
AS A LOW-AMPLITUDE SHORTWAVE TROUGH BRUSHES BY ALONG A TRACK FROM
THE DAKOTAS INTO IA OVERNIGHT. AT THE SURFACE...GENERALLY EAST-
NORTHEAST BREEZES AROUND 10 MPH WILL PREVAIL OVERNIGHT AS HIGH
PRESSURE REMAINS CENTERED WELL OFF TO THE NORTHEAST OF THE LOCAL
AREA. AS MENTIONED ABOVE...THERE IS TREMENDOUS UNCERTAINTY IN THE
CONVECTIVE POTENTIAL OVERNIGHT. ONE SCENARIO IS THAT ONCE ANY
EVENING ACTIVITY DIES OUT OR MOVES OUT OF THE AREA IN THE SOUTHERN
CWA ALONG THE FRONTAL ZONE THAT NOTHING ELSE OCCURS THE REST OF
THE NIGHT (PER THE ECMWF AND ALSO THE NSSL 4KM-WRF).
MEANWHILE...OTHER MODELS SUCH AS THE NAM/GFS AND ALSO THE 4KM
WRF-NMM SIMULATED REFLECTIVITY SHOW POTENTIALLY A FAIR AMOUNT OF
CONVECTION AFFECTING MAINLY THE SOUTHWEST HALF OF THE CWA AFTER
MIDNIGHT...POSSIBLY AS A RESULT OF A STORM COMPLEX RIDING
SOUTHEASTWARD INTO THE AREA OUT OF THE BLACK HILLS/NORTHWEST NEB
AREA. GIVEN THE TREMENDOUS UNCERTAINTY HERE...OPTED NOT TO GET
CUTE WITH THE FORECAST AND JUST BLANKETED MUCH OF THE
CENTRAL/SOUTHERN CWA WITH A GENERIC SLIGHT 20 PERCENT POP FOR THE
LATER NIGHT HOURS. BESIDES CONVECTIVE POTENTIAL...SUPPOSE AT LEAST
SOME LIGHT FOG CANNOT BE RULED OUT LATE TONIGHT MAINLY IN WESTERN
ZONES...BUT CURRENT MODELS/GUIDANCE DO NOT SUPPORT VISIBILITY
RESTRICTIONS BAD ENOUGH/WIDESPREAD ENOUGH FOR A FORMAL FORECAST
INCLUSION AT THIS TIME. AS FOR LOW TEMPS...ONLY MADE MINOR TWEAKS
AIMING FOR A RANGE FROM MID 60S NORTH TO AROUND 70 SOUTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 501 AM CDT TUE JUL 22 2014

TEMPS WILL BE UP AND DOWN DURING THE EXTENDED PERIODS AND ALTHOUGH
THERE ARE HIT OR MISS CHCS FOR TSTMS...NOTHING IS LOOKING WIDESPREAD
OR SIGNIFICANT AT THIS POINT IN TIME.

FOLLOWING THE REALLY HOT TEMPERATURES MONDAY AND TUESDAY...READINGS
WILL TREND COOLER ON WEDNESDAY AS THE UPPER RIDGE AXIS RETROGRADES
ALONG THE HIGH PLAINS AND A TROUGH DEEPENS FM THE GREAT LAKES THRU
THE OHIO VALLEY REGION.  THE HOT AIR RETREATS AND COOLER AIR BACKS
IN FROM THE EAST AND H85 TEMPS COOL SEVERAL DEGREES AND WE ARE
LOOKING FOR AFTERNOON HIGHS TO RANGE FROM THE MID 80S IN OUR EASTERN
ZONES TO AROUND 90F IN THE SW. A 1020MB SFC HIGH PRESSURE SYSTEM
BUILDS SOUTH FROM THE UPPER MIDWEST WHICH WILL RESULT IN EASTERLY
LLVL FLOW AND BRING THE COOLEST CONDITIONS TO OUR EASTERN ZONES.
HAVE KEPT THE FORECAST DRY BUT THERE IS AN OUTSIDE CHC FOR REMNANT
CONVECTION TO LINGER FOR A TIME WEDNESDAY MORNING IN THE VCNTY OF
THE FRONTAL BOUNDARY IN OUR SOUTH.

TEMPERATURES WILL BE ON THE INCREASE AGAIN THURSDAY FRIDAY AS THE
UPPER RIDGE AXIS BUILDS EAST AGAIN AHEAD OF AN UPPER LOW TRANSLATING
EAST FROM THE PACIFIC NORTHWEST. THE RIDGE AXIS DEAMPLIFIES BY THE
END OF THE WEEK BUT THE AIRMASS REMAINS QUITE WARM THRU FRIDAY AND
HIGH TEMPERATURES SHOULD AGAIN AVERAGE IN THE 90S.  A PROGRESSING
MID LEVEL SHORTWAVE TROUGH AND WAA AHEAD OF THE SYSTEM WILL BRING
THE POTENTIAL FOR TSTMS THURSDAY AND THURSDAY NIGHT.  THEN...A COLD
FRONT ASSOCIATED WITH THE NORTHERN CONUS SYSTEM PUSHES SOUTHEAST
DURING THE DAY ON FRIDAY BUT CHCS FOR STORMS LOOK NEGLIGIBLE WITH
THE BOUNDARY.

OVER THE WEEKEND AND EARLY NEXT WEEK THE UPPER RIDGE RETROGRADES AND
BUILDS OVER THE ROCKIES WHILE AN UPPER TROUGH DEEPENS FM THE GREAT
LAKES THROUGH THE OHIO VALLEY. COOLER AIR WILL RETURN IN THE MORE
MERIDIONAL FLOW AND TEMPERATURES WILL DROP BACK CLOSER TO SEASONAL
READINGS OR BELOW.  CANNOT COMPLETELY RULE OUT PCPN CHCS IN THE
OUTER PERIODS AS TEMPERATURES COOL ALOFT AND BOUNDARIES MOVE THRU.
THIS BEING SAID NOTHING SAID THERE IS NO REAL CONCLUSIVE PERIOD FOR
CONVECTION EITHER AND HAVE ONLY CARRIED LOW POPS IN OUR SOUTH FOR
SUNDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z WEDNESDAY)
ISSUED AT 653 AM CDT TUE JUL 22 2014

CONFIDENCE IS FAIRLY HIGH IN VFR CEILING/VISIBILITY PERSISTING
THROUGH THE PERIOD UNDER FAIRLY LIMITED COVERAGE OF MID-HIGH
CLOUDS. ALTHOUGH NOT ZERO...THE CHANCES OF ANY
SHOWERS/THUNDERSTORMS AFFECTING THE TERMINALS SEEMS TO BE NO
HIGHER THAN 10-20 PERCENT...AND THUS CANNOT EVEN JUSTIFY A
VICINITY THUNDERSTORM (VCTS) MENTION AT THIS TIME. IF ANY STORMS
WERE HAPPEN TO BECOME AN ISSUE...IT WOULD LIKELY BE LATE TONIGHT
DURING THE LATTER 6 HOURS OF THE PERIOD. SUSTAINED SURFACE BREEZES
ARE EXPECTED TO AVERAGE AT/UNDER 12KT THROUGH THE MAJORITY OF THE
PERIOD...ALTHOUGH SOME BRIEF PERIODS OF ENHANCED GUSTINESS UP TO
AROUND 20KT CANNOT BE RULED OUT MAINLY THIS MORNING. ALTHOUGH A
WEST-NORTHWEST WIND DIRECTION MAY HOLD ON FOR A FEW HOURS
INITIALLY THIS MORNING...A PASSING COLD FRONT SHOULD SOON RESULT
IN PREVAILING NORTHEAST BREEZES THAT ARE EXPECTED TO PERSIST
THROUGH THE REMAINDER OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NEZ064-074>077-083>087.

KS...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR KSZ005>007-017>019.

&&

SHORT TERM...PFANNKUCH
LONG TERM...FAY
AVIATION...PFANNKUCH
Hazardous weather outlook, Jul 22, 4:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
523 AM CDT TUE JUL 22 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
523 AM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ALTHOUGH HEAT INDEX READINGS OF AROUND 100 DEGREES OR HIGHER ARE
FORECAST ACROSS THE MAJORITY OF THE OUTLOOK AREA THIS
AFTERNOON...THE OVERALL-WORST VALUES OF AROUND 105 DEGREES OR
SLIGHTLY HIGHER ARE EXPECTED WITHIN A HEAT ADVISORY AREA THAT
FOCUSES SOUTH OF A LINE FROM YORK...TO MINDEN...TO ALMA
NEBRASKA...ALONG WITH NORTH CENTRAL KANSAS. PLEASE REFER TO THE
LATEST HEAT ADVISORY MESSAGE FOR FURTHER DETAILS.

LATE THIS AFTERNOON INTO THIS EVENING...THERE IS A SLIGHT CHANCE
FOR THUNDERSTORM DEVELOPMENT GENERALLY NEAR...AND ESPECIALLY
SOUTH OF THE NEBRASKA AND KANSAS BORDER. SHOULD ANY ACTIVITY
DEVELOP...A STRONG TO MARGINALLY SEVERE STORM CANNOT BE RULED
OUT...WITH THE MAIN THREATS BEING BRIEF THUNDERSTORM WIND GUSTS TO
AROUND 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. LATER
TONIGHT...A SLIGHT CHANCE OF THUNDERSTORMS EXPANDS TO INCLUDE
MOST AREAS NEAR AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY
NIGHT...AND AGAIN SUNDAY NIGHT.  THUNDERSTORM CHANCES SUNDAY NIGHT
FAVOR LOCATIONS IN NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS LATE THIS
AFTERNOON INTO THIS EVENING...GENERALLY NEAR AND SOUTH OF THE
NEBRASKA AND KANSAS BORDER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/FAY

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Furnas

When
July 22, 6:00 AM CST to July 23, 6:00 AM CST
Where
Furnas County, 3 mi W of Oxford
Reported by
Broadcast Media
Coordinates
40.250, -99.687

Rainfall total over the 24 hour period.

Hail, Furnas

When
July 23, 1:58 AM CST
Where
Furnas County, Edison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Hail, Harlan

When
July 23, 2:35 AM CST to 2:38 AM CST
Where
Harlan County, 4 mi W of Ragan to 1 mi W of Ragan
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
40.320, -99.356

Hail reports ranged in size from ping pong balls to baseballs.

Hail, Furnas

When
July 23, 3:26 AM CST
Where
Furnas County, Edison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Hail, Furnas

When
July 23, 9:25 AM CST to 9:27 AM CST
Where
Furnas County, Arapahoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -99.900

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532594, 532584, 532585, 532587, 532591.